EconPapers    
Economics at your fingertips  
 

Precautionary saving demand and consumption dynamics with the spirit of capitalism and regime switching

Haijun Wang ()

Journal of Mathematical Economics, 2016, vol. 64, issue C, 48-65

Abstract: This paper explores how the spirit of capitalism and regime switching affect the precautionary saving demand and consumption dynamics for two settings in which labor income growth depends on observable and unobservable economic regimes, which are defined as continuous-time Markov chains. I show that the spirit of capitalism reduces the precautionary saving demand, while regime switching increases the precautionary saving demand. With the spirit of capitalism and regime switching, the excess sensitivity puzzle can be resolved to some extent. Unlike Luo et al. (2009), I show that the spirit of capitalism can interpret the excess smoothness puzzle when labor income follows a unit root process or an Ornstein–Uhlenbeck process which is widely used in the literature of consumption and saving. I find that regime switching would worsen the excess smoothness puzzle under complete information, while the excess smoothness puzzle can be resolved by regime switching under incomplete information. Finally, I discuss the effects of the spirit of capitalism and regime switching on the welfare gain of information.

Keywords: Precautionary saving demand; Consumption dynamics; The spirit of capitalism; Regime switching; Learning (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816300064
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:64:y:2016:i:c:p:48-65

DOI: 10.1016/j.jmateco.2016.03.006

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:64:y:2016:i:c:p:48-65